Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 6, 2017, 3:11 PM CDT for Copiah County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 3:11 PM CDT (20:11 UTC)
- Expired
- Aug 6, 2017, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Jackson, MS
County Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WWUS84 KJAN 062011
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT SUN AUG 6 2017
MSZ054-062100-
Copiah MS-
311 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
400 PM CDT...
At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or 13 miles west of Hazlehurst, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Dentville around 325 PM CDT.
Gallman around 340 PM CDT.
Crystal Springs around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3173 9061 3186 9072 3191 9072 3205 9055
3205 9023 3203 9025 3202 9023 3202 9022
3201 9023 3199 9021 3199 9022
TIME...MOT...LOC 2011Z 231DEG 22KT 3190 9061
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:43 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 6, 12:43 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1243 PM CDT Sun Aug 6 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Scattered to numerous showers and embedded thunderstorms will be around the region through early evening with this evening getting confined more to locations north of the I-20 corridor later on tonight. Of course brief and temporary IFR flight cats will be possible amongst isolated torrential downpours, otherwise except flight cats to range from MVFR to VFR as cloud ceilings vary from 2 to 4 kft. Any widespread IFR conditions tonight should be limited to around PIB/HBG because of ceilings dropping below 1000 ft. Otherwise through tomorrow, anticipate surface winds (away from gustier thunderstorms) to be from the south through southwest at 7 to 16 mph. /BB/ && .DISCUSSION... Update through this evening: A slowly weakening large MCS (thunderstorm complex) headed at the Arklamiss Delta from out of the Arklatex region this morning still looks to impact at least northwest portions of the region this afternoon and maybe even into this evening. The Storm Prediction Center is carrying a marginal risk of severe thunderstorms in this general portion of the forecast area through tonight for mainly the risk of damaging winds in association with this incoming complex and what evolves from its remnants. Currently it does not look like the incoming complex will be capable of damaging winds (although certainly briefly gusty winds), but cannot discount potential for another smaller cluster developing in the vicinity of the associated outflow through this evening, and then that subsequent complex having some damaging wind potential. Using this reasoning, we will continue to advertise the marginal risk in our HWO and graphics. Elsewhere we are watching rapidly increasing shower and embedded thunderstorm coverage over central and eastern areas of the region as early destabilization catalyzes an airmass ripe for convection. Modest south to southwest low level flow should ensure decent northeast movement with this activity so the flash flooding threat is not very high, although there will certainly be pockets of torrential downpours. Temperatures will be kept down in the mid to upper 80s for highs in a majority of locations (except around NE LA where decent pockets of sunshine lasting into the afternoon could allow for some lower 90s). /BB/ Prior discussion below: Today and Tonight: A stalled out frontal boundary remains stretched west to east across the region early this morning, with a sharp gradient in dewpoints observed between the drier air in far northern Mississippi and the humid airmass to the south across most of our forecast area. An MCS associated with a shortwave over eastern OK this morning will continue to travel east along the front today, but those storms should remain north of our forecast area today. Weak disturbances aloft may renew convection along the front tonight and bring a marginal threat for strong to severe thunderstorms to southeast Arkansas, northeast Louisiana, and our northwestern Mississippi zones. Will keep a mention of this marginal severe weather threat in the Hazardous Weather Outlook products, highlighting the potential for isolated damaging wind gusts. Otherwise, most of our forecast area today stands a decent chance to see showers and thunderstorms through the afternoon and evening hours. This activity will be associated with a broader area of lift ahead of the shortwave and a surge of deeper moisture. Locally heavy rainfall will be the primary hazard with storms during the day as PWAT values increase to around 2 inches (or near the 90th percentile for early August). Rain chances should decrease overnight, but as mentioned above, showers and thunderstorms will continue to be possible across our northwestern and northern zones closer to the front. /NF/ Monday through Sunday: Models agree that our CWA will remain in an active and wet pattern with a persistent longwave trough over the eastern half of the CONUS while multiple shortwave troughs rotate through the ArkLaMiss. These shortwaves will combine with an anomalously moist airmass of greater than the 90th percentile and a couple of stalled surface boundaries to result in periods of locally heavy rainfall. The bulk of rainfall looks to fall along our Highway 82 corridor where totals of 2 to 3 inches with locally higher amounts are expected through Wednesday. Although this amount of rain is anticipated over several days and not in just several hours, wl continue to highlight the potential threat for locally heavy rainfall and flash flooding in our HWO. Monday morning a stalled front is expected to be draped across north Mississippi, just north of our CWA. The first shortwave trough will swing east from the southern plains and across our region during the day and set off the first round of convection to affect the area. This activity is expected to help the boundary shift a little farther south across the northern portions of our CWA by Tuesday morning. A more subtle shortwave will track east across the area Tuesday and combine with daytime heating and the stalled boundary to enhance convection over our CWA. Also on Tuesday into Wednesday, models show potential for tropical development around the Yucatan Peninsula. Any development is still expected to track west into the Bay of Campeche then into northern Mexico posing no impacts for the ArkLaMiss. The stalled boundary will drift back north a little Wednesday but remain the focus for convection across the northern portions of our CWA until it dissipates Friday. There are differences on strength and timing but a more substantial shortwave and associated surface low look to drop across the Great Lakes region Saturday and drop another weak cold front south toward our CWA. This front looks to stall across the northern portions of our CWA Sunday night. This feature will maintain decent rain chances through the weekend at least for our northern zones. The abundant cloud cover and rain chances through the long term will hold afternoon highs cooler than normal while morning lows continue near normal. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 74 88 74 / 65 24 45 51 Meridian 86 72 89 74 / 65 23 32 44 Vicksburg 89 74 88 73 / 37 25 62 64 Hattiesburg 86 73 92 74 / 62 20 29 26 Natchez 88 73 88 73 / 52 21 65 52 Greenville 88 74 86 73 / 68 64 74 69 Greenwood 89 74 85 72 / 66 61 74 66 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/22/BB
Hazardous weather outlook, Aug 6, 4:28 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 428 AM CDT Sun Aug 6 2017 ARZ074-075-LAZ007-MSZ018-019-025>030-032-034>036-070930- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-Holmes- 428 AM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This Evening Through Tonight Strong to marginally severe thunderstorms are expected to move into the area this evening and tonight. Damaging straight line wind gusts will be the main threat with any severe storms. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding is possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi Monday through the middle of this week. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. An active and wet pattern will persist early to mid week. Numerous rounds of showers and thunderstorms with heavy rainfall will result in average rain totals of 2-4 inches with locally higher amounts. This could lead to the potential for flash flooding, especially where thunderstorms train over the same areas. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ008-009-015-016-023>026-MSZ031-033-037>066-072>074-070930- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 428 AM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding is possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi Monday through the middle of this week. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. An active and wet pattern will persist early to mid week. Numerous rounds of showers and thunderstorms with heavy rainfall will result in average rain totals of 2-4 inches with locally higher amounts. This could lead to the potential for flash flooding, especially where thunderstorms train over the same areas. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. NF && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 6, 2:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
210 PM CDT SUN AUG 6 2017
LAZ025-MSZ053-062000-
Tensas LA-Claiborne MS-
210 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND WEST CENTRAL CLAIBORNE COUNTIES UNTIL 300
PM CDT...
At 210 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Bruin, or 28 miles south of Tallulah, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central Tensas
Parish in northeastern Louisiana and west central Claiborne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 9135 3213 9116 3212 9111 3213 9110
3213 9107 3212 9103 3211 9102 3196 9094
3187 9126
TIME...MOT...LOC 1910Z 244DEG 23KT 3199 9123
19Special weather statement, Aug 6, 2:19 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Jackson MS 219 PM CDT SUN AUG 6 2017 MSZ054-062-063-062000- Lawrence MS-Copiah MS-Lincoln MS- 219 PM CDT SUN AUG 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN... NORTHWESTERN LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES UNTIL 300 PM CDT... At 219 PM CDT, Meteorologists were tracking a strong thunderstorm 7 miles east of Brookhaven, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sontag around 235 PM CDT. Oma around 255 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3149 9032 3155 9042 3182 9026 3173 9008 TIME...MOT...LOC 1919Z 213DEG 20KT 3161 9033 19
Special weather statement, Aug 6, 2:38 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Jackson MS 238 PM CDT SUN AUG 6 2017 MSZ053-054-059-062030- Jefferson MS-Copiah MS-Claiborne MS- 238 PM CDT SUN AUG 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE... NORTHEASTERN JEFFERSON AND NORTHWESTERN COPIAH COUNTIES UNTIL 330 PM CDT... At 238 PM CDT, Meteorologists were tracking a strong thunderstorm near Blue Hill, or 29 miles west of Hazlehurst, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Peyton around 250 PM CDT. Hermanville around 255 PM CDT. Carpenter around 315 PM CDT. Dentville around 320 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3184 9102 3205 9072 3205 9035 3173 9091 TIME...MOT...LOC 1938Z 231DEG 27KT 3182 9089 19
Special weather statement, Aug 6, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT SUN AUG 6 2017
MSZ054-062100-
Copiah MS-
311 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
400 PM CDT...
At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or 13 miles west of Hazlehurst, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Dentville around 325 PM CDT.
Gallman around 340 PM CDT.
Crystal Springs around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3173 9061 3186 9072 3191 9072 3205 9055
3205 9023 3203 9025 3202 9023 3202 9022
3201 9023 3199 9021 3199 9022
TIME...MOT...LOC 2011Z 231DEG 22KT 3190 9061
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:24 PM CDT | Special Weather Statement | JAN | Madison | 51 min |
| Aug 6, 2:19 PM CDT | Special Weather Statement | JAN | Lawrence | 41 min |
| Aug 6, 2:38 PM CDT | Special Weather Statement | JAN | Copiah | 52 min |
| Aug 6, 3:21 PM CDT | Special Weather Statement | JAN | Hinds | 54 min |
| Aug 6, 3:58 PM CDT | Special Weather Statement | JAN | Hinds, Rankin | 62 min |
| Aug 6, 4:39 PM CDT | Special Weather Statement | JAN | Webster | 51 min |
| Aug 6, 4:45 PM CDT | Special Weather Statement | JAN | Grenada | 30 min |
| Aug 6, 4:53 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 33 min |
| Aug 6, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 23 min |
| Aug 6, 5:13 PM CDT | Special Weather Statement | JAN | Oktibbeha | 47 min |
| Aug 6, 5:19 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 24 min |
| Aug 6, 5:42 PM CDT | Special Weather Statement | JAN | Montgomery | 48 min |
| Aug 6, 5:47 PM CDT | Special Weather Statement | JAN | Clay | 43 min |
| Aug 6, 6:23 PM CDT | Special Weather Statement | JAN | Attala, Choctaw, Webster | 52 min |
| Aug 6, 6:47 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 38 min |
| Aug 6, 2:10 PM CDT | Special Weather Statement | JAN | Tensas | 50 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.